Alert archive / Minnesota / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this red flag warning at May 5, 2017, 4:55 AM CDT for 6 counties in Minnesota. It took effect at May 5, 2017, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2017, 4:55 AM CDT (09:55 UTC)
- In effect from
- May 5, 2017, 1:00 PM CDT
- Expired
- May 5, 2017, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 115 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189 WWUS83 KDLH 050955 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 455 AM CDT Fri May 5 2017 ...LOW HUMIDITY AND GUSTY WINDS DEVELOPING TODAY... .An area of low pressure and cold front will move through the Northland today creating a period of low humidity and gusty winds. The wind will start out southerly today but will increase behind a cold front with gusts around 25 mph expected this afternoon. Some locally higher gusts will also be possible. A few showers or a thunderstorm will also be possible with the front most likely over far northern Minnesota including the Iron Range and Border Region. Locally higher gusts will occur with any showers. MNZ010-011-018-019-025-026-033>036-051800- /O.NEW.KDLH.FW.W.0001.170505T1800Z-170506T0000Z/ Koochiching-North St. Louis-North Itasca-Central St. Louis- North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin- South Aitkin- 455 AM CDT Fri May 5 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FROM THE BRAINERD LAKES AND AITKIN REGIONS NORTH THROUGH THE IRON RANGE TO THE INTERNATIONAL BORDER.. The National Weather Service in Duluth has issued a Red Flag Warning for low humidity and gusty winds...which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * Affected Area...In Minnesota...Fire Weather Zones 010...011... 018...019...025...026...033...034...035 and 036. * Winds...Southerly winds will occur this morning but switch to the northwest behind a cold front and be from 10 to 16 mph with gusts around 25 mph with some locally higher. * Relative Humidity...As low as 22 percent. * Temperatures...69 to 75. * Impacts...Any fires that develop will likely spread rapidly. Burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Melde
2 follow-up statements
270 WWUS83 KDLH 051657 AAA RFWDLH URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Duluth MN 1157 AM CDT Fri May 5 2017 ...CRITICALLY DRY AND GUSTY WEATHER ACROSS CENTRAL AND NORTHERN MINNESOTA THIS AFTERNOON... .An area of low pressure and cold front will move through the Northland today, creating a period of low humidity and gusty winds. The southerly flow today but will switch and increase to the west and then northwest with the approach and then passage of the cold front. Widespread minimum relative humidity of 20 to 25 percent, and wind gusts to around 25 mph, will develop across central and north central Minnesota, as well as areas near and north of the Iron Range, by late this afternoon. There could be stray gusts to as high as 30 mph after the cold front passage. Light showers and isolated thunderstorms are possible for areas near and east and north of the Iron Range today, and the showers could cause even stronger gusts to over 30 mph. MNZ010-011-018-019-025-026-033>036-060000- /O.CON.KDLH.FW.W.0001.170505T1800Z-170506T0000Z/ Koochiching-North St. Louis-North Itasca-Central St. Louis- North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin- South Aitkin- 1157 AM CDT Fri May 5 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FROM THE BRAINERD LAKES AND AITKIN REGIONS NORTH THROUGH THE IRON RANGE TO THE INTERNATIONAL BORDER. THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG WARNING FOR LOW HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * Affected Area...In Minnesota...Fire Weather Zones 010...011... 018...019...025...026...033...034...035 and 036. * Winds...Southerly winds will switch to the west and then northwest to north with the approach and then passage of a cold front. Wind speeds of 10 to 15 mph, with gusts to around 25 mph, are forecast by later this afternoon through early evening. There could be stray gusts to 30 mph. * Relative Humidity...As low as 20 percent. * Temperatures...Upper 60s to middle 70s. * Impacts...Any fires that develop will likely spread rapidly. Burning is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ G2
706 WWUS83 KDLH 060005 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 705 PM CDT Fri May 5 2017 MNZ010-011-018-019-025-026-033>036-060115- /O.EXP.KDLH.FW.W.0001.000000T0000Z-170506T0000Z/ Koochiching-North St. Louis-North Itasca-Central St. Louis- North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin- South Aitkin- 705 PM CDT Fri May 5 2017 ...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF NORTHERN MINNESOTA... WINDS WILL CONTINUE TO DECREASE ACROSS THE NORTHLAND THIS EVENING, AND HUMIDITY VALUES WILL BECOME LESS OF AN ISSUE OVERNIGHT. AS A RESULT, THE RED FLAG WARNING WHICH WAS IN EFFECT FOR THE NORTHLAND HAS NOW EXPIRED. $$ DAP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 5, 3:11 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 5, 3:11 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Duluth MN 311 AM CDT Fri May 5 2017 .SHORT TERM...(Today through Saturday) Issued at 311 AM CDT Fri May 5 2017 A weak ridge of high pressure extended southwest through the Northland from a high near Hudson Bay to high pressure well to the southwest. A shortwave was evident in water vapor over northern Manitoba with a surface low. These feature will drop southeast through the day with a cold front moving through the region this afternoon and evening. Warm air advection ahead of the front will aid in boosting temperatures in the mid sixties to mid seventies across much of the Northland. It will be cooler around Lake Superior as most of the guidance keeps an off lake wind today. There will be a chance for showers and a few thunderstorms as the low and front move through, with chances highest this afternoon and over far northeast Minnesota. Most inland areas will see a southerly wind for a time today before it becomes northwest and gusty behind the front. The gusty winds will create near critical fire weather conditions this afternoon, especially from the Brainerd Lakes region north and east through the Range to the International Border. There will be some morning fog and stratus around western Lake Superior that should burn off or lift mid to late morning. Showers and thunderstorms will end later this evening as high pressure builds back into the region. The low level winds will become more northeast later tonight and another period of fog and stratus will be possible around Lake Superior and even well inland for a time later tonight into Saturday morning. There is drier air moving in though and the fog/stratus should lift Saturday morning. Saturday will be dry but cooler with highs around 50 close to Lake Superior and in the upper fifties to lower sixties from the Brainerd Lakes region north to International Falls. .LONG TERM...(Saturday night through Thursday) Issued at 311 AM CDT Fri May 5 2017 The extended forecast begins quiet with mainly mostly sunny skies over the weekend through Monday evening as a ridge dominates the weather across the forecast region. High temperatures will be at or a little above normal with 60s inland and 50s near Lake Superior. One concern is low relative humidity values on Sunday. Readings of less than 25 percent is expected mainly north of Highway 2 in NE MN and the Sand Barrens of NW WI. Winds speeds will be low but it will be the third straight day of low RH values so it will monitored through the weekend. The next chance for precipitation will be Monday evening when a series of shortwaves affects the region through the end of the forecast period. There is some moisture associated with the disturbances but the rain chances will be in the slight chance to chance categories. As mentioned by the previous shift, there is a possibility of thunderstorms on Tuesday but will keep them out because confidence is still low. The best shot for rain will be in NW WI on Friday a week from now. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1237 AM CDT Fri May 5 2017 A weak area of high pressure will build into the Northland overnight, resulting in mostly clear skies. The exception will be areas near Lake Superior. Moist, easterly flow is expected to result in localized fog as the night wears on. This would mainly impact KDLH, with some MVFR or IFR fog. Conditions will improve on Friday, as another shortwave drops southeast across the Lake Superior region. This shortwave will bring scattered showers, particularly in the eastern TAF sites. It is not out of the question that there may even be a few very spotty thunderstorms. The showers/possible storms should then push off to the southeast Friday evening. && .PRELIMINARY POINT TEMPS/POPS... DLH 69 37 52 33 / 40 10 0 0 INL 70 35 58 34 / 20 0 0 0 BRD 74 41 62 37 / 0 0 0 0 HYR 71 37 54 30 / 40 20 0 0 ASX 69 36 49 30 / 40 10 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Melde LONG TERM...Stewart AVIATION...Stewart
Hazardous weather outlook, May 5, 3:40 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 340 AM CDT Fri May 5 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 340 AM CDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms will be possible this afternoon into the early evening from the Arrowhead, portions of the Iron Range south through the Twin Ports and into northern Wisconsin. Severe storms are not expected, but the stronger storms may produce some small hail and gusty winds. A cold front will move through the Northland this afternoon and evening and winds will become northwest and gusty behind the front. Low humidity is also expected and this combination of gusty winds and low humidity will create near critical fire weather conditions over much of the Northland. The lowest humidity and strongest winds will occur from the Brainerd Lakes region north and east through the Iron Range to the International Border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated today or tonight but spotters are encouraged to report any hail they observe. LSZ121-140>148-061030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 340 AM CDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Red Flag Warnings in Minnesota, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.